Institutional members access full text with Ovid®

Two Lessons from the Empiric Management of a Combined Overdose of Liraglutide and Amitriptyline

Bowler, Matthew BSc, MBChB, MRCPCH; Nethercott, Daniel Robert BSc, MBBCh, FRCA, DICM, FFICM

doi: 10.1097/ACC.0b013e3182a526fa
Case Reports: Case Report

We report the case of a 52-year-old man with a combined liraglutide and amitriptyline overdose who presented with a seizure and then pulseless electrical activity cardiac arrest. This is the largest reported overdose of liraglutide (36 mg), a novel glucagon-like peptide-1 analog recommended for certain patients with type 2 diabetes mellitus. The subsequent biochemical effects included severe electrolyte disturbances associated with polyuria. Regarding the amitriptyline, treatment with lipid emulsion correlated with resolution of electrocardiographic changes and successful resuscitation. The treatment of amitriptyline overdose with lipid emulsion is briefly discussed.

From the Department of Anaesthetics, North West School of Anaesthesia, Manchester; and Anaesthesia and Critical Care Medicine, Royal Bolton Hospital, Bolton, United Kingdom.

Accepted for publication June 25, 2013.

Funding: No funding required.

The authors declare no conflicts of interest.

Address correspondence to Matthew Bowler, BSc, MBChB, MRCPCH, Department of Anaesthetics, Royal Bolton Hospital, Minerva Road, Farnworth, Bolton, Lancashire BL4 0JR. Address e-mail to Bowler.Matthew@Gmail.com.

© 2014 International Anesthesia Research Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website